Advertisement
Advertisement

Read Now: TheBodyPRO.com Covers AIDS 2014

Swiss Research Finds That Switching Therapy
May Not Lower High Lipid Levels

May 4, 2001


This article is part of The Body PRO's archive. Because it contains information that may no longer be accurate, this article should only be considered a historical document.

Although protease inhibitor-based regimens can greatly improve the health of people with HIV/AIDS (PHAs), these drugs have been linked to certain side effects such as the development of high levels of lipids -- triglycerides, cholesterol -- in the blood. Prolonged high levels of these fatty substances can increase the risk of cardiovascular disease. To counter this side effect, some doctors prescribe lipid-lowering medications and others may switch their patients from a regimen based on a protease inhibitor (PI) to a non-nucleoside-based regimen, using drugs such as nevirapine (Viramune) or efavirenz (Sustiva) instead of a PI. Now researchers in Switzerland have found that substituting a non-nuke for a PI may not result in lower lipid levels.

The Swiss doctors reviewed medical records of 47 HIV positive subjects (13 female, 34 male) whose average age was 43 years. Before switching to non-nukes, subjects had been taking PIs for an average of about 1½ years. After the switch, doctors monitored the subjects for about nine months.

The researchers found that a "substantial" proportion of subjects -- 38% -- continued to have high cholesterol levels despite having replace their PI with efavirenz. For further analysis, the researchers checked which PIs subjects were using before the switch and sought to find any relation between the type of PI used and changes in lipid levels. The researchers found that, in general, those subjects who replaced the PI ritonavir (Norvir) with efavirenz were more likely to have their triglyceride levels fall while on efavirenz. Those subjects who used PIs other than ritonavir and switched to efavirenz did not show a change in their triglyceride levels. Subjects who had high cholesterol levels while taking PIs continued to have this problem while on efavirenz.

Advertisement
This lack of change in high cholesterol levels is something to keep in mind when making decisions about switching from a PI to a non-nuke, particularly efavirenz.

  1. JAIDS 2001;26(4):389-391.



This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.
 

Advertisement